Pennsylvania, 2008

High Wind in Pennsylvania, September 14, 2008

September 14, 2008 · NWS CLE · 3 events in 3 counties and zones

At daybreak on September 14th, the remnants of Hurricane Ike were centered over southeastern Missouri. This low moved rapidly northeast during the day reaching Northwest Ohio during the afternoon of the 14th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At daybreak on September 14th, the remnants of Hurricane Ike were centered over southeastern Missouri. This low moved rapidly northeast during the day reaching Northwest Ohio during the afternoon of the 14th. The low then moved up Lake Erie and over Lake Huron by the late evening hours. Damaging winds accompanied this storm system and caused widespread wind damage across northwestern Pennsylvania. Reports of high winds and wind damage began during the evening hours and tapered off toward midnight. The damage across the area was extensive with thousands of trees, power lines and utility poles downed. The time of year of this event contributed greatly to the amount of damage that occurred since the trees in the area were still foliated. Many homes and buildings sustained varying degrees of damage from the high winds. Tens of thousands of people lost power in Erie and Crawford Counties. Some residents were without power for several days.

Travel during this event was difficult in some areas because of the large number of downed trees, power lines and utility poles. Power outages caused many traffic lights to be inoperable which further hampered travel. Dozens of vehicles were damaged by fallen trees or limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 14, 4:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 14, 4:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
542 PM EDT SUN SEP 14 2008

.SYNOPSIS...
THE REMNANTS OF HURRICANE IKE WILL CROSS THE LOWER GREAT LAKES
TONIGHT. STRONG GUSTY WINDS WERE STILL OCCURRING WITHIN SEVERAL
HUNDRED MILES OF THE LOW CENTER. THE TRAILING COLD FRONT WILL
CROSS THE AREA EARLY TONIGHT AND MONDAY WILL BE COOLER. A LARGE
AREA OF HIGH PRESSURE FROM THE PLAINS STATES WILL MOVE ACROSS THE
AREA FOR THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATED TO ADD REST OF AREA TO HIGH WIND WARNING. THE 3K FOOT WINDS
OVER CLE PER VWP IS 55 KNOTS...WITH 70 KNOTS AT 5K. CURRENTLY LOW
NEAR TOL AND MOVING INTO THE WESTERN BASIN OF LAKE ERIE...WITH 3
HOUR HEIGHT FALLS OVER LAKE COUNTY EAST OF CLEVELAND.

IKE ROARING NEWARD AT 40 MPH AND IS NOW INCORPORATED ALONG THE COLD
FRONT BUT HAS MAINTAINED A BEAUTIFUL CYCLONIC STRUCTURE. TRACK SEEMS
SETTLED...JUST GRAZING NW OH LATE AFTERNOON AND JUST NORTHEAST OF
PELEE POINT BY 8 PM. LITTLE DIRECTIONAL SHEAR ALOFT AND WARM/SUNNY
CONDITIONS OVER THE EAST QUADRANT OF THE STORM CREATING AN
ENVIRONMENT WHERE MOMENTUM TRANSFER IS BEING MAXIMIZED AND WIND
GUSTS OF 50 TO 55 KNOTS STILL BEING REPORTED. THE PROJECTED TRACK
ACROSS THE NORTH SHORE OF THE LAKE IS THE BEST STORM TRACK FOR
MAXIMUM WIND ACROSS NORTHERN OHIO WITH THE WIND BEING ENHANCED BY
DOWNSLOPE AND SOME LAKESHORE FUNNELING. WILL UPGRADE THE WIND
ADVISORY TO A HIGH WIND WARNING AND KEEP THE SAME TIME FRAME AS IT
SHOULD BE A FAST MOVER. TOLEDO WILL END UP JUST EAST OF THE CENTER
OF THE LOW AND WILL LIKELY ESCAPE ANY STRONG SOUTH OR SOUTHEAST
WINDS BUT NOT SURE THE SOUTHWEST/WEST WINDS WILL NOT BE STRONG FOR A
COUPLE OF HOURS ON THE BACKSIDE OF THE LOW AS THE COLD FRONT PUSHES
THROUGH. WILL ISSUE A WIND ADVISORY FOR COUNTIES THAT I DID NOT
INCLUDE EARLIER...CANTON-YOUNGSTOWN-MEADVILLE.

NEXT BIG QUESTION IS THE AMOUNT OF RAIN THAT CAN DEVELOP. VERY WARM
ALOFT AND ATMOSPHERE IS CAPPED UNTIL IKE AND THE COLD FRONT ARRIVES.
VIRTUALLY NO TSTORMS HAVE DEVELOPED SO FAR BUT CANNOT RULE OUT
STORMS AHEAD OF THE TRAILING COLD FRONT. IF STORMS DO DEVELOP...OR
EVEN SHOWERS...OUT AHEAD OF THE FRONT...THEY WILL HAVE TO MONITORED
FOR ROTATION AS SHEAR IN THE LOWEST 1 KM IS VERY HIGH AND BRIEF
SPIN-UP TORNADOES ARE COMMON WITH TROPICAL SYSTEMS. WITH THE
EXCEPTION OF EXTREME NW OH...RAINFALL AMOUNTS SHOULD BE TRIVIAL.
THE SOUTHEAST COUNTIES FROM MILLERSBURG TO CANON AND YTOWN MAY JUST
SEE A BRIEF SHOWER OR PERHAPS NOTHING MORE THAN A GUSTY SPRINKLE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
EXTENSIVE STRATOCUMULUS TO THE NW OF THE COLD FRONT AND NO REASON TO
THINK THAT MONDAY WILL NOT BE CLOUDY ALTHOUGH WITH ENOUGH SUBSIDENCE
A FEW BREAKS MAY WELL DEVELOP. COULD ALSO BE A FEW LIGHT
SHOWER/SPRINKLES ESPECIALLY OVER THE HIGHER TERRAIN NE OH/NW PA. IT
WILL BE A MARKEDLY DIFFERENT DAY WITH CLOUDS AND A CHILLY BREEZE.
LITTLE HOPE FOR TEMPS TO RECOVER MUCH...ESPECIALLY IF IT DOES STAY
OVERCAST...AND HAVE LOWERED MAX TEMP FORECAST BY A CATEGORY OR
TWO...GENERALLY MID 60S.

COLD ENOUGH ALOFT FOR SOME LAKE CLOUDS LINGERING MONDAY NIGHT AND
BOUNDARY LAYER MOISTURE PROGGED TO REMAIN A LITTLE HIGH INTO TUESDAY
SO PATCHY CU/STRATOCU WILL LINGER OR DEVELOP. SHOULD BE CLEAR BY
TUESDAY EVENING AND SOME PLACES WILL BE COLDER TUESDAY NIGHT THAN
MONDAY NIGHT WITH COLDER OUTLYING AREAS TAKING A RUN TOWARD THE 30S
BUT MOST LOWS IN THE 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BE THE DOMINATING WEATHER FEATURE ACROSS THE
ENTIRE FORECAST AREA WEDNESDAY THROUGH SATURDAY AS IT BECOMES NEARLY
STATIONARY OVER THE EAST COAST. FLOW OUT OF THE GULF OF MEXICO WILL
DEVELOP SATURDAY SENDING A SURGE OF MOISTURE NORTH TOWARD THE
REGION.

I AM GOING TO INTRODUCE A SMALL CHANCE FOR SHOWERS SATURDAY AND
CONTINUE THE THREAT THROUGH SUNDAY NIGHT AS UPPER LEVEL SHORTWAVE
MOVES NORTHEAST TOWARD THE REGION.

TEMPERATURES WILL TREND COOLER THROUGH THE END OF THE WEEK WITH WARM
AIR ADVECTION TAKING PLACE IN THE WEST SIDE OF THE HIGH PRESSURE BY
THE WEEKEND.  ALTHOUGH...PRECIPITATION THREAT AND CLOUD COVER WILL
HELP KEEP TEMPERATURES DOWN DURING THE DAY TIME AND LIMIT DAY TIME
HEATING.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
IKE REMNANTS EXPECTED TO MOVE RATHER QUICKLY TO THE NORTHEAST AND
IS EXPECTED TO BE JUST NORTH OF LAKE ERIE BY 00Z THIS EVENING.
THIS MEANS WINDS WILL SHIFT QUICKLY TO WESTERLY THIS AFTERNOON AT
TOLEDO AND FINDLAY AND DURING THE NIGHT FROM WEST TO EAST ACROSS
THE REST OF THE FORECAST AREA.

BIG ISSUE WITH THIS SYSTEM IS THE WIND SPEEDS. WINDS GUSTING INTO
THE 30S ON THE EAST SIDE OF THE STORM WILL CONTINUE TO MOVE INTO
THE REGION AND WILL RAMP UP WINDS OVER THE NEXT SEVERAL HOURS.
WINDS WILL THEN QUICKLY DIMINISH OVERNIGHT AS THE LOW PULLS OUT TO
THE NORTHEAST.

OTHER ISSUE TO DEAL WITH IS THE RELATIVELY SHARP CUTOFF WITH THE
PRECIPITATION. BULK OF PRECIPITATION IS EXPECTED TO MOVE UP INTO
MICHIGAN WITH EASTERN EXTENT CLIPPING FINDLAY AND TOLEDO. I AM
GOING TO KEEP THE REST OF THE FORECAST AREA DRY THROUGH THE NEXT
24 HOURS. A FEW LIGHT SHOWERS COULD GET INTO MANSFIELD AND
CLEVELAND BUT THIS SHOULD BE VERY BRIEF.

OUTLOOK...MVFR CIGS MAY LINGER THROUGH MUCH OF MONDAY AT CLEVELAND
AND ERIE WHILE VFR CONDITIONS EXPECTED ELSEWHERE. HIGH PRESSURE
AND VFR CONDITIONS WILL BEGIN TO BUILD IN FOR TUESDAY INTO
THURSDAY.

&&

.MARINE...
REMNANTS OF IKE WILL CONTINUE TO RACE NORTHEAST INTO SOUTHERN
ONTARIO THIS AFTERNOON AND EARLY EVENING. WINDS WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON INTO THE EVENING HOURS AND CONSENSUS
RIGHT NOW IS TO GO WITH A GALE WARNING FOR THIS AFTERNOON INTO THE
EVENING HOURS. GALES WILL LIKELY BE SHORT LIVED UP TO 10 HOURS SINCE
THE STORM IS MOVING SO FAST TO THE NORTHEAST.  LAST MOTION WAS ABOUT
40 MPH TO THE NORTHEAST.  WILL KEEP GALE WARNING UP UNTIL 4 AM
MONDAY MORNING AND IF IT NEEDS TO BE EXTENDED...IT CAN BE DONE AT
THAT TIME.

WINDS WILL CONTINUE TO DIMINISH LATE TONIGHT OUT OF THE WEST
NORTHWEST AND FURTHER ON MONDAY AS THE LOW PULLS AWAY.  HIGH
PRESSURE WILL BUILD EAST AND BECOME THE DOMINATING WEATHER FEATURE
THROUGH THE REST OF THE FORECAST PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR OHZ009>013-
     019>022-029>032-038-047.
     HIGH WIND WARNING UNTIL 10 PM EDT THIS EVENING FOR OHZ003-
     006>008-017-018-027-028-036-037.
     HIGH WIND WARNING UNTIL 2 AM EDT MONDAY FOR OHZ014-023-033-089.
PA...HIGH WIND WARNING UNTIL 2 AM EDT MONDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 4 AM EDT MONDAY FOR LEZ061-142>149-162>169.

&&

SYNOPSIS...KOSARIK
NEAR TERM...DJB/KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, Sep 14, 2:48 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT SUN SEP 14 2008

OHZ009>013-019-020-029-030-047-152000-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HURON-MEDINA-RICHLAND-ASHLAND-
KNOX-
348 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE HIGH WIND WARNING.

THE REMNANTS OF HURRICANE IKE WILL CROSS THE LOWER GREAT LAKES
TONIGHT ACCOMPANIED BY STRONG WINDS. GUSTS AROUND 60 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

OHZ021-022-031-032-038-152000-
SUMMIT-PORTAGE-WAYNE-STARK-HOLMES-
348 PM EDT SUN SEP 14 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WIND ADVISORY.

THE REMNANTS OF HURRICANE IKE WILL CROSS THE LOWER GREAT LAKES
TONIGHT ACCOMPANIED BY STRONG WINDS. GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

OHZ003-006>008-017-018-027-028-036-037-152000-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
MORROW-
348 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE HIGH WIND WARNING.

THE REMNANTS OF HURRICANE IKE WILL CROSS THE LOWER GREAT LAKES
TONIGHT ACCOMPANIED BY STRONG WINDS. GUSTS AROUND 60 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

OHZ014-023-033-089-PAZ001>003-152000-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
348 PM EDT SUN SEP 14 2008

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WIND ADVISORY.

THE REMNANTS OF HURRICANE IKE WILL CROSS THE LOWER GREAT LAKES
TONIGHT ACCOMPANIED BY STRONG WINDS. GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-152000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
348 PM EDT SUN SEP 14 2008

...GALE WARNING IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE GALE WARNING.

GALE FORCE WINDS WILL OCCUR ON LAKE ERIE TONIGHT IN THE WAKE OF
THE REMNANTS OF HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Sep 14, 5:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
614 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG MARION                  40.58N 83.13W
09/14/2008                   MARION             OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0330 PM     NON-TSTM WND DMG ASHLAND                 40.87N 82.32W
09/14/2008                   ASHLAND            OH   EMERGENCY MNGR

            CLOSED FAIRGROUNDS. TENTS COMING DOWN. TREES AND POWER
            LINES DOWN AT FAIRGROUNDS AND IN COUNTY.

0355 PM     NON-TSTM WND DMG MOUNT VERNON            40.39N 82.48W
09/14/2008                   KNOX               OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0415 PM     NON-TSTM WND GST MARION                  40.58N 83.13W
09/14/2008  M65.00 MPH       MARION             OH   ASOS

0430 PM     NON-TSTM WND GST EDISON                  40.56N 82.86W
09/14/2008  E60.00 MPH       MORROW             OH   TRAINED SPOTTER

            LARGE OLD TREE DOWN.

0445 PM     NON-TSTM WND DMG FREDERICKTOWN           40.48N 82.55W
09/14/2008                   KNOX               OH   STORM CHASER

            LARGE TREE LIMBS DOWN

0445 PM     NON-TSTM WND DMG CENTERBURG              40.30N 82.70W
09/14/2008                   KNOX               OH   TRAINED SPOTTER

            1 TREE DOWN. SEVERAL LARGE LIMBS DOWN.

0452 PM     NON-TSTM WND GST FINDLAY                 41.04N 83.64W
09/14/2008  M65.00 MPH       HANCOCK            OH   ASOS

0500 PM     NON-TSTM WND DMG 7 E MOUNT GILEAD        40.55N 82.70W
09/14/2008                   MORROW             OH   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN.

0510 PM     NON-TSTM WND DMG MANSFIELD               40.76N 82.53W
09/14/2008                   RICHLAND           OH   PUBLIC

            TREES DOWN.

0515 PM     NON-TSTM WND GST CLYDE                   41.31N 82.98W
09/14/2008  M41.00 MPH       SANDUSKY           OH   TRAINED SPOTTER

            2 LARGE TREE LIMBS DOWN.

0515 PM     NON-TSTM WND DMG WOOSTER                 40.82N 81.93W
09/14/2008                   WAYNE              OH   TRAINED SPOTTER

            LARGE TREES DOWN.

0515 PM     NON-TSTM WND GST TIFFIN                  41.12N 83.18W
09/14/2008  M69.00 MPH       SENECA             OH   EMERGENCY MNGR

0536 PM     NON-TSTM WND DMG MOUNT GILEAD            40.55N 82.84W
09/14/2008                   MORROW             OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY, AND NUMEROUS
            POWER OUTAGES.

0545 PM     NON-TSTM WND DMG OAK HARBOR              41.51N 83.15W
09/14/2008                   OTTAWA             OH   TRAINED SPOTTER

            LOTS OF POWER LINES DOWN.

0550 PM     NON-TSTM WND DMG 7 S SANDUSKY            41.35N 82.71W
09/14/2008                   ERIE               OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN

0555 PM     NON-TSTM WND DMG TIFFIN                  41.12N 83.18W
09/14/2008                   SENECA             OH   TRAINED SPOTTER

            3 UPROOTED TREES AND NUMEROUS BRANCHES DOWN.

0603 PM     NON-TSTM WND DMG FAIRVIEW PARK           41.44N 81.85W
09/14/2008                   CUYAHOGA           OH   TRAINED SPOTTER

            LARGE BRANCH DOWN 6 INCHES IN DIAMETER

&&

WILLARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Crawford

When
September 14, 7:00 PM EST to 10:00 PM EST
Where
Crawford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

High winds associated with the remnants of Hurricane Ike began during the early evening hours of September 14th and continued through late evening. Wind gusts were estimated to be around 60 mph with the strongest winds occurring between 8 and 10 pm. A 53 mph gust was measured by an automated sensor at the Meadville Airport at 9:28 PM EDT. Damage in the county was extensive with hundreds of trees and many utility poles downed. Scattered power outages occurred with some customers without power for a couple days. Homes and buildings were damaged throughout the county. The damage ranged from a few shingles torn off to significant structural damage caused by fallen trees landing on roofs. Numerous vehicles were damaged by fallen trees and limbs and also from flying debris. Substantial clean up costs were incurred by local governments. Some of the schools in the county were forced to close on Monday the 15th because of the power outages.

High Wind, Southern Erie

When
September 14, 7:00 PM EST to 10:00 PM EST
Where
Southern Erie forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High winds associated with the remnants of Hurricane Ike began during the early evening hours of September 14th and continued through late evening. Wind gusts were estimated to be around 60 mph with the strongest winds occurring between 8 and 10 pm. Damage in the county was extensive with hundreds of trees and many utility poles downed. Scattered power outages occurred with some customers without power for a couple days. Homes and buildings were damaged throughout the county. The damage ranged from a few shingles torn off to significant structural damage caused by fallen trees landing on roofs. Numerous vehicles were damaged by fallen trees and limbs and also from flying debris. Substantial clean up costs were incurred by local governments. Some of the schools in the county were forced to close on Monday the 15th because of the power outages.

High Wind, Northern Erie

When
September 14, 7:00 PM EST to 10:00 PM EST
Where
Northern Erie forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High winds associated with the remnants of Hurricane Ike began during the early evening hours of September 14th and continued through late evening. Wind gusts were estimated to be around 60 mph with the strongest winds occurring between 8 and 10 pm. A peak measured gust of 54 mph was recorded by an automated sensor at Erie International Airport at 8:29 PM EDT. Damage in the county was extensive with hundreds of trees and many utility poles downed. Scattered power outages occurred with some customers without power for a couple days. Homes and buildings were damaged throughout the county. The damage ranged from a few shingles torn off to significant structural damage caused by fallen trees landing on roofs. Numerous vehicles were damaged by fallen trees and limbs and also from flying debris. Substantial clean up costs were incurred by local governments. Some of the schools in the county were forced to close on Monday the 15th because of the power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136507, 136509, 136601.